Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 82, NWS Midland/Odessa, TX

September 14, 2022Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 14, 2022, 7:25 PM CDT for Brewster County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2022, 7:25 PM CDT (00:25 UTC)
Expired
Sep 14, 2022, 9:30 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 236 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WGUS54 KMAF 150025
FFWMAF
TXC043-150230-
/O.NEW.KMAF.FF.W.0082.220915T0025Z-220915T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
725 PM CDT Wed Sep 14 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Brewster County in southwestern Texas...

* Until 930 PM CDT.

* At 725 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Brewster County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3012 10333 3009 10316 2995 10320 2994 10332
      3001 10338

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber
1 follow-up statement
722 
WGUS74 KMAF 150130
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
830 PM CDT Wed Sep 14 2022

TXC043-150230-
/O.CON.KMAF.FF.W.0082.000000T0000Z-220915T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brewster TX-
830 PM CDT Wed Sep 14 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS 
EVENING FOR CENTRAL BREWSTER COUNTY...

At 830 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. Rain is ending, however, flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Brewster County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3012 10333 3009 10316 2995 10320 2994 10332
      3001 10338

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:17 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 14, 6:17 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Wed Sep 14 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 240 PM CDT Wed Sep 14 2022

The batch of moisture, associated with a weak shortwave, that
brought some activity to the area this morning is beginning to lift
out to the east and northeast. Isolated to scattered convection will
remain possible from the Guadalupes and SE NM down to the Davis
Mountains during the afternoon with decreasing chances further to
the east. Drier air will advect into the region overnight tonight
and any leftover activity from this afternoon will dissipate by
around 06z this evening.

Temperatures will drop into the mid to upper 60s for much of the CWA
tonight and into tomorrow morning with spots in the higher
elevations seeing the 50s. Drier air will make for more efficient
warming Thursday afternoon and highs will reach about a degree or
two higher than today. Drier air and a decrease in upper level
support will keep Thursday afternoon dry aside from one or two very
determined showers/storms over the Davis Mountains.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 240 PM CDT Wed Sep 14 2022

The long term forecast leaves much to be desired, as upper level
ridging follows the trough currently moving through West Texas and
Southeast New Mexico.  The ECMWF ensembles build the ridge over Texas
through next Tuesday or so, whereas the GFS/CMC do so through Sunday
before shifting the ridge east.  The NBM follows the GFS/CMC,
pushing highs above normal by Saturday afternoon, and peaking
Sunday w/highs averaging 7-8F above normal.  Temperatures will than
drop off slightly into the extended, coming in 4-5F above
climatology by Wednesday afternoon.  In an environment such as this,
it's hard to quibble with the NBM, with little in the way of targets
of opportunity.  Low temperatures each morning remain
undistinguished as well.  The pattern is such that a 30+kt LLJ
develops each night, keeping the boundary layer well-mixed and
minimum temperatures above-normal everywhere through the end of this
forecast.

Rain chances in the extended look even more pedestrian, as ridging
shuts off all windows of opportunity.  CMC ensembles look most
promising, as they push the ridge farthest east near the end of
their runs, but not in time to make a difference this forecast. Both
the GFS and the CMC usher in a cold front a week from Friday or so,
and perhaps a chance of rain will manifest in the extended in a
couple of days or so, but for now, the NBM stays abysmally dry.

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Wed Sep 14 2022

Storms across the region will continue to impact KMAF and KFST
over the next few hours. Winds will be VRB at these sites with
outflow from storms switching winds around and keeping gusts
through 02z. Elsewhere, winds should generally remain out of the
south with gusty winds continuing through the evening. Overnight,
calm southerly winds will return to all sites. Conditions should
remain VFR for the entire TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  91  67  93 /  10   0   0   0
Carlsbad                 63  90  64  93 /  20  10   0   0
Dryden                   69  89  67  91 /   0   0   0   0
Fort Stockton            67  90  66  92 /  40  10   0   0
Guadalupe Pass           62  83  64  84 /  20  10   0   0
Hobbs                    64  88  63  90 /  40  10   0   0
Marfa                    57  85  56  86 /  30  10   0   0
Midland Intl Airport     67  89  66  91 /  10   0   0   0
Odessa                   69  88  67  90 /  10   0   0   0
Wink                     67  91  67  93 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....44
AVIATION...88
Hazardous weather outlook, Sep 14, 11:00 AM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Wed Sep 14 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Wed Sep 14 2022 /1000 AM MDT Wed Sep 14 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible through this evening, mainly from
Southeast New Mexico through the Davis Mountains. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.

Minor to moderate river flooding of the Rio Grande will continue
from Presidio through Johnson Ranch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor to moderate river flooding of the Rio Grande will continue
from Presidio through Johnson Ranch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Sep 14, 4:04 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
404 PM CDT Wed Sep 14 2022

TXZ050-051-061-142145-
Martin TX-Andrews TX-Ector TX-
404 PM CDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of northeastern Ector,
southeastern Andrews, northwestern Midland and west central Martin
Counties through 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Midland International Air and Space Port, or 16
miles southeast of Andrews, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Ector,
southeastern Andrews, northwestern Midland and west central Martin
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 10211 3208 10226 3208 10229 3205 10229
      3202 10232 3210 10251 3238 10240
TIME...MOT...LOC 2104Z 207DEG 10KT 3213 10238

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

84
Special weather statement, Sep 14, 5:07 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
507 PM CDT Wed Sep 14 2022

TXZ061-068-142300-
Crane TX-Ector TX-
507 PM CDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of southwestern Ector
and northwestern Crane Counties through 600 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Monahans, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Penwell.

This includes Interstate 20 between mile markers 90 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3153 10256 3158 10276 3181 10274 3174 10243
TIME...MOT...LOC 2207Z 195DEG 5KT 3163 10264

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

84
Special weather statement, Sep 14, 5:31 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
531 PM CDT Wed Sep 14 2022

TXZ067-274-142315-
Ward TX-Reeves County Plains TX-
531 PM CDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of northwestern Pecos,
eastern Reeves and central Ward Counties through 615 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 13 miles south of Wink, moving southeast at 5 mph, and
another strong thunderstorm south of Pyote moving northeast at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett and Roy Hurd Memorial
Airport.

This includes Interstate 20 between mile markers 56 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3165 10320 3165 10291 3145 10290 3132 10307
      3146 10330
TIME...MOT...LOC 2230Z 297DEG 5KT 3155 10317

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

84
Special weather statement, Sep 14, 5:56 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
556 PM CDT Wed Sep 14 2022

TXZ061-062-142345-
Midland TX-Ector TX-
556 PM CDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of east central Ector
and northwestern Midland Counties through 645 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or near Midland, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Cotton
Flat, Warfield, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 121 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 10234 3208 10223 3208 10206 3185 10190
      3175 10228
TIME...MOT...LOC 2255Z 325DEG 17KT 3199 10221

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

84
Special weather statement, Sep 14, 6:26 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT Wed Sep 14 2022

TXZ279-150015-
Central Brewster County TX-
626 PM CDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of central Brewster
County through 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Marathon, or 30 miles southeast of Alpine. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2997 10323 3007 10340 3026 10330 3011 10305
TIME...MOT...LOC 2325Z 215DEG 2KT 3008 10327

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

84
Special weather statement, Sep 14, 6:43 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
643 PM CDT Wed Sep 14 2022

TXZ051-061-062-150045-
Midland TX-Martin TX-Ector TX-
643 PM CDT Wed Sep 14 2022

...Strong thunderstorms will impact portions of northeastern Ector,
northern Midland and south central Martin Counties through 745 PM
CDT...

At 643 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenwood to near Midland to 6 miles
northwest of Odessa. These storms were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midland, Odessa, Greenwood, Midland International Air and Space Port,
West Odessa, Courtney, Odessa Schlemeyer Field, Warfield and Midland
Airpark.

This includes Interstate 20 between mile markers 127 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 10179 3195 10202 3186 10246 3203 10250
      3207 10225 3219 10193
TIME...MOT...LOC 2343Z 293DEG 4KT 3209 10195 3200 10217 3197 10240

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:42 PM CDTAreal Flood WarningMAFEctor, Midland2 hr
Sep 15, 5:53 PM CDTSpecial Weather StatementMAFDawson67 min
Sep 15, 6:45 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines60 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.